Texas, 2014

High Wind in Texas, January 27, 2014

January 27, 2014 · NWS MAF · 1 event in 1 county or zone

A tight surface pressure gradient behind a strong cold front resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A tight surface pressure gradient behind a strong cold front resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 27, 4:27 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 27, 4:27 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
527 AM CST Mon Jan 27 2014

.AVIATION...
12Z TAF issuance
A strong cold front has made it to the Pecos River early this
morning. The front should move through KFST by 13Z. Very strong
winds will continue behind the front with gusts over 40 kts
possible. Blowing dust has also filled in behind the front with
visibilities around 4sm. Winds and the dust will begin to subside
late this morning with VFR conditions expected through tonight.

&&

.PREV DISCUSSION... /ISSUED 225 AM CST Mon Jan 27 2014/

DISCUSSION...

A strong cold front is barreling south through the Texas Panhandle
early this morning, with fairly strong and gusty northerly winds,
and colder temperatures, in it's wake.  A tight surface pressure
gradient, along with Surface pressure rises near 3 mb/hr and h85
winds near 45kt, will keep the front moving quickly south into the
forecast area around 27/10Z.  Expect sustained winds of 25 to 35
mph, and gusts near 50 mph, will accompany the front, and for an
hour or two after fropa, so will issue a Wind Advisory for locations
along and east of a Tatum to Mentone to Fort Stockton and Sanderson
line.  This Advisory will be in effect from 4 am CST until noon
CST.  Areas of blowing dust appear likely with visibility decreasing
to less than 1 mile in some locations due to the ongoing drought and
ambient dry conditions.  Northeast winds will also funnel through
Guadalupe Pass in the wake of the strong front, and surpass 40 mph
sustained for a few hours during the morning.  Although winds may
not pick up there until 27/12Z, will issue a High Wind Warning for
the same time frame as the Advisory to keep products uncomplicated.
The front will clear the entire CWA by early this afternoon with
high temperatures occurring early over northern reaches of the
forecast area.  Temperatures will drop tonight as the attendant
surface ridge builds further south through the central and southern
U.S. Plains.  Cold temperatures will prevail areawide Tuesday with
most locations topping out in the 30s and 40s, except for a few 50s
along the Rio Grande.

Low temperatures in the teens and 20s will occur again Wednesday
morning as the surface ridge retains control over the region.
Temperatures will begin to moderate Wednesday afternoon, but will
remain below normal.  A rapid warmup is expected Thursday as the
flow aloft becomes westerly.  Well above normal temperatures will
continue on Friday before another cold front drops into the region
on Saturday.  How far south this next front travels is still up in
the air, due in part to continuing westerly flow aloft.
Precipitation chances throughout the next 7 days look sparse at
best.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY until 11 AM MST this morning FOR THE FOLLOWING
     ZONES... Central Lea County...Northern Lea County...
     Southern Lea County.

TX...WIND ADVISORY until Noon CST today FOR THE FOLLOWING ZONES...
     Andrews...Borden...Crane...Dawson...Ector...Gaines...
     Glasscock...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Scurry...Terrell...Upton...Ward...Winkler.

     HIGH WIND WARNING until 11 AM MST this morning FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

29
Hazardous weather outlook, Jan 27, 1:20 AM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 AM CST MON JAN 27 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
220 AM CST MON JAN 27 2014 /120 AM MST MON JAN 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHERLY WINDS ARE EXPECTED BEHIND A STRONG COLD FRONT THIS
MORNING. A WIND ADVISORY IS IN EFFECT FOR ALL OF THE PERMIAN
BASIN...LEA COUNTY AND THE LOWER TRANS PECOS UNTIL NOON CST.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE
IN THE ADVISORY AREA. A HIGH WIND WARNING IS IN EFFECT FOR GUADALUPE
PASS UNTIL 11 AM MST WHERE SUSTAINED WINDS 35 TO 45 MPH WITH
HIGHER GUSTS ARE EXPECTED.

THESE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST THIS
MORNING...ESPECIALLY ACROSS THE PERMIAN BASIN. VISIBILITIES MAY BE
REDUCED TO A MILE OR LESS IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 27, 6:51 AM MST to 9:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

Several hours of 40-45 mph sustained northeast winds affected Guadalupe Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488310.